MAUDE Adverse Event Report: TELEFLEX MEDICAL OEM UROPASS AS 12/14FR X 38 CM 5/BX; ACCESSORIES, CATHETER, G-U

TELEFLEX MEDICAL OEM UROPASS AS 12/14FR X 38 CM 5/BX; ACCESSORIES, CATHETER, G-U
Model Number 61238BX
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report has not yet been returned to olympus for evaluation (although device return is anticipated).The investigation is ongoing.The definitive cause of the user¿s experience cannot be determined at this time.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
It is reported during a cystoscopy, left ureteroscopy and left ureteral stent placement, the tip of the ureteral stent broke off and was retained inside the patient's left kidney.Reported sequence of events as follows: (b)(6) 2021: a 0.038 guidewire was placed up the left ureteral orifice and passed under fluoroscopy into the collecting system.A semi rigid ureteral scope was then carefully placed over the wire and passed through the ureteral orifice within the mild resistance.It was passed carefully until the crossing of the iliacs was visualized, the scope would not easily pass through this area so it was removed.The flexible scope was then assembled, a 12/14 ureteral access sheath trocar was passed over the wire and only made it up to the level of the iliacs.Next, a nottingham dilator was passed through this area and was removed.The trocar from the access sheath was passed once again, but before putting it in situ it was noticed that the tip of it was broken off and the plastic was split on the end of the trocar.The physician was unable to locate the tip of the trocar where it was broken off.The flexible ureteroscope was then passed over the wire and up the left ureter.At the level of the iliacs, the tip was visualized sitting in the lumen of the ureter.An attempt was made to basket the tip, however it was unsuccessful.Rather than injure the ureter and cause any other complications the physician elected to pass a ureteral stent with a plan for returning to the operating room the next week to retrieve both the tip of the trocar as well as the stones.A 6 french by 28 cm stent was then passed over the wire with good coil in the mid pole as well as the bladder.(b)(6) 2021: the second procedure was performed to remove device fragments and remaining stone burden was completed successfully.
 
Additional Manufacturer Narrative
This report is being updated to provide investigation findings.The broken device was returned for evaluation.The device was returned in a plastic bag that was tightly packed in a box.This device was returned with the 2 unused devices of the same lot.The used device was inspected closer.The used device was very curved, this could be attributed to the way the device was packed for the return.The dilator tip was inspected and the tip was broken off.The tip was not returned with the device.This would be consistent with the report, as the tip was left inside the patient to be removed in a later procedure.The sheathing and dilator had residue on the device indicating use.The sheathing appeared to have no visible damage.The dilator and sheathing were separated and this was not a smooth transition.This could likely be cause by the curved sheathing.The device malfunction of the tip broken off was confirmed, however the root cause of the damage was not determined.The other two unused devices were inspected while they were still in the packaging and there were no abnormalities noted.A device history report review was conducted and the dilator lot passed inspection with no abnormalities noted.An investigation was completed by the oem and determined that there is no manufacturing, material or processing related cause for this failure mode.The root cause has been determined to be environmental exposure of the device, which resulted in degradation and embrittlement of the polymer.Olympus will continue to monitor the field performance of this device.

Brand Name
UROPASS AS 12/14FR X 38 CM 5/BX
Common Device Name
ACCESSORIES, CATHETER, G-U
Manufacturer (Section D)
TELEFLEX MEDICAL OEM
3750 annapolis ln n, suite 160
plymouth MN 55447
MDR Report Key11477531
Report Number3003790304-2021-00046
Device Sequence Number19690885
Product Code KNY
UDI-Device Identifier00821925035409
UDI-Public00821925035409
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K051593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number61238BX
Device Lot Number09M1700151
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/18/2021
Supplement Date Received by Manufacturer05/14/2021
Initial Report FDA Received Date03/12/2021
Supplement Report FDA Received Date05/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDEWIRE, NOTTINGHAM DILATOR, STENT.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age36 YR
Patient Weight118